Ohio, 2016Hail and Damaging Winds in Ohio, July 13, 2016
July 13, 2016 · NWS CLE · 23 events in 16 counties and zones
Numerous showers and thunderstorms moved across the area during the evening of July 13.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $216,000
- Crop damage
- $10,000
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms moved across the area during the evening of July 13.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 6:15 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 13, 6:15 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
715 PM EDT WED JUL 13 2016
.SYNOPSIS...
High pressure over the central and southern Appalachians will
drift south and weaken. Meanwhile...cold front will move
southeast toward the area Thursday. A trough of low pressure will
move southeast across the area Friday. High pressure will then
build east across the area over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection has developed upstream as expected this evening with
some warnings to our west. The best instability over the local
area will occur over the next few hours, as will our best chance
for severe storms. The bulk shear remains under 20kt, and though
this will increase overnight the instability will inversely
decline. A short wave, responsible for the convection over MO
today, will drift over the region tonight. With some elevated
instability there will be enough support for scattered showers and
thunderstorms overnight and into morning. A few storms will have
brief heavy rain (PW>1.6") and the potential for strong gusty
winds (high DCAPE). Looking at a muggy night as dew points linger
in the upper 60s to lower 70s.
Prev Discussion...
Have made minor changes for the overnight forecast and will keep
the trend of increasing pops into the early evening mainly in the
west with an expectation that scattered convection over Illinois
and Indiana will become more numerous as it spreads into Ohio.
This agrees with the reasoning from SPC. The wind shear is rather
weak(less than 30 knots) but there is enough CAPE and DCAPE to
support downburst formation in some of the stronger cells. Humid
conditions will persist with dewpoints in the upper 60s to lower
70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
a cold front is expected to sag into the region during the
afternoon and make rather slow progress to the southeast. Drying
aloft is also expected to move into the region and this will allow
some instability to form along with scattered convection. The
timing and location is rather uncertain. The NAM appears to be
suffering from rather intense convective feedback again and has
been discounted. In any event...we expect scattered convection
mainly during max diurnal heating time with just a lingering
chance Thursday evening in the eastern counties.
Drier and cool air will filter in later Thursday night and Friday.
A surface trough will cross the area on Friday and then high
pressure will build over the region on Saturday. 850 mb
temperatures will cool to near 12C and produce seasonal
temperatures on Saturday and Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Relatively zonal and quick flow will bring system across the Great
Lakes Sunday night into Monday. Trailing cold front looks to impact
the local area on Monday with scattered showers/thunderstorms.
Beyond Monday the ridge strengthens to our west and by mid week we
may be on the eastern fringes of the the heat again. Will go with
seasonal temps Monday and Tuesday and begin to bring them up for
Wednesday.
&&
.AVIATION /00Z Thursday THROUGH Monday/...
Scattered TSRA across NW OH will gradually diminish this evening
with the loss of daytime heating and moving into a less sheared
environment. Storms moving across Illinois should also slowly
diminish. Expect scattered showers with isolated TSRA into NW OH
toward midnight local...then will move across forecast area
overnight. Will continue to diminish as they move east so doubts
as to how far east actually make it.
More scattered TSRA tomorrow afternoon ahead of cold front that
will move across the forecast area tomorrow. Location will depend
on the timing of the front. For now just went VCTS across the
southern taf sites tomorrow afternoon.
Outlook...Areas of non-VFR possible Thursday in showers and
thunderstorms. Non-VFR possible across ne OH/nw PA Friday.
&&
.MARINE...
A few rounds of showers/thunderstorms possible between this evening
through Friday as system up across the midwest does not cross the
lake until Friday. The south-southwest flow between 10 and 20 knots
will make the waters just offshore choppy. The east end may be
getting close to marginal small craft advisory conditions
Thursday/Thursday night. A better chance may come on Friday as the
winds shift more westerly for areas east of Cleveland. High pressure
builds across the lake for Saturday and Sunday. The next front will
be crossing the Great Lakes on Monday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...LaPlante
NEAR TERM...Jamison/LaPlante
SHORT TERM...LaPlante
LONG TERM...Oudeman
AVIATION...DJB
MARINE...Oudeman
Hazardous weather outlook, Jul 13, 12:16 PM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EDT WED JUL 13 2016
LEZ142>144-162>164-OHZ003-006>009-017>019-027>030-036-037-047-141730-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-MARION-MORROW-KNOX-
116 PM EDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS EVENING MAINLY IN
THE FORM OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-OHZ010>014-020>023-031>033-038-089-PAZ001>003-
141730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-
STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
116 PM EDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MARGINAL RISK FOR SEVERE WEATHER THIS EVENING MAINLY IN
THE FORM OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 13, 6:53 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT WED JUL 13 2016
OHZ003-006>008-017-018-027-028-036-140030-
OTTAWA-HANCOCK-MARION-WYANDOT-LUCAS-WOOD-SANDUSKY-SENECA-CRAWFORD-
753 PM EDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL AFFECT MARION...SANDUSKY...WYANDOT...
OTTAWA...WOOD...LUCAS...HANCOCK...CRAWFORD AND SENECA COUNTIES...
AT 750 PM EDT...STRONG THUNDERSTORMS WERE OVER
FINDLAY...TIFFIN...PROSPECT...AND NEAR BOWLING GREEN MOVING
NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE
POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAINFALL OF TWO INCHES PER
HOUR COULD CAUSE REDUCED VISIBILITIES AND MINOR PONDING ON ROADWAYS.
THESE STORMS WILL CONTINUE OVER THE REGION THROUGH 900 PM. STAY
TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.
LAT...LON 4116 8380 4172 8387 4173 8346 4162 8341
4150 8341 4146 8334 4150 8308 4073 8272
4071 8278 4071 8285 4068 8286 4064 8296
4043 8303 4048 8325 4051 8325 4051 8342
4068 8342 4071 8348 4082 8351 4082 8388
TIME...MOT...LOC 2350Z 221DEG 24KT 4113 8364
JAMISONThunderstorm Wind, Seneca
- When
- July 13, 6:58 PM EST
- Where
- Seneca County, 0.38 mi SW of Fostoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 41.166, -83.406
A large branch and power lines were brought down by thunderstorm winds in Fostoria.
Thunderstorm Wind, Wood
- When
- July 13, 7:00 PM EST
- Where
- Wood County, Woodside to 0.16 mi WNW of Luckey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -83.470
Trained weather spotters reported thunderstorm winds brought down a large tree across Route 6 approximately 3 miles east of New Rochester. Large branches were also down in the Luckey area.
Thunderstorm Wind, Seneca
- When
- July 13, 7:15 PM EST to 7:20 PM EST
- Where
- Seneca County, 1.48 mi NNW of Tiffin to 0.66 mi E of Bettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -83.180
The Emergency Manager reported thunderstorm winds brought a barn down on County Road 48 one mile north of Tiffin. Trees were also reported down in northern Seneca County between Bettsville and Old Fort.
Thunderstorm Wind, Richland
- When
- July 13, 7:40 PM EST to 7:50 PM EST
- Where
- Richland County, 0.52 mi W of Hanley Vlg to 1.09 mi W of Lincoln Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 40.700, -82.560
Amateur radio operator reported a thunderstorm winds caused a tree to fall on a car on State Route 42. A couple trees were also downed by thunderstorm winds on the north side of Mansfield.
Thunderstorm Wind, Ottawa
- When
- July 13, 7:40 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.520, -83.150
Thunderstorm winds downed several large tree limbs across the city.
Thunderstorm Wind, Huron
- When
- July 13, 8:00 PM EST
- Where
- Huron County, 0.52 mi W of New London
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -82.410
A trained weather spotter reported a 60 mph wind gust.
Thunderstorm Wind, Richland
- When
- July 13, 8:00 PM EST
- Where
- Richland County, 1.25 mi WNW of Olivesburg
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -82.440
The Emergency Manager reported that a tree fell on a man on Route 603 northwest of Olivesburg. Numerous trees were also reported down across the County.
Thunderstorm Wind, Huron
- When
- July 13, 8:05 PM EST
- Where
- Huron County, 0.69 mi N of Wakeman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.260, -82.400
Amateur radio operator reported a tree down near the intersection of Route 20 and 303. Power lines were down east of Wakeman.
Thunderstorm Wind, Ashland
- When
- July 13, 8:15 PM EST
- Where
- Ashland County, 0.87 mi NW of Perrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.660, -82.310
Dispatch reported thunderstorm winds brought down scattered trees down in Ashland County.
Thunderstorm Wind, Lorain
- When
- July 13, 8:20 PM EST to 8:35 PM EST
- Where
- Lorain County, 0.86 mi SE of Vermilion on the Lk to 0.55 mi W of Elyria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 41.410, -82.320
Amateur radio operator reported trees down on Edgewater Road and another tree down blocking Route 6. A tree was also snapped in Elyria.
Thunderstorm Wind, Medina
- When
- July 13, 8:40 PM EST
- Where
- Medina County, 0.52 mi W of Medina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.130, -81.880
The public reported a large tree down and siding ripped from the side of a house on the southwest side of Medina.
Thunderstorm Wind, Wayne
- When
- July 13, 8:50 PM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.800, -81.930
A large oak trees was knocked down by thunderstorm wind gusts.
Hail, Summit
- When
- July 13, 9:00 PM EST
- Where
- Summit County, Everett
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -81.570
Nickel sized hail was observed.
Thunderstorm Wind, Summit
- When
- July 13, 9:10 PM EST
- Where
- Summit County, Northfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.350, -81.520
Thunderstorm winds knocked a tree down. The tree partially landed on a house.
Thunderstorm Wind, Cuyahoga
- When
- July 13, 9:20 PM EST to 9:23 PM EST
- Where
- Cuyahoga County, 0.86 mi NW of Solon to 0.44 mi SSW of University Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.390, -81.440
Several trees were brought down by thunderstorm winds around the Solon area. Power lines were also reported down in Shaker Heights.
Thunderstorm Wind, Geauga
- When
- July 13, 9:28 PM EST
- Where
- Geauga County, 0.86 mi NW of Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 41.390, -81.340
Several reports of tree and other related wind damage was relayed from the Bainbridge 911.
Thunderstorm Wind, Medina
- When
- July 13, 9:30 PM EST
- Where
- Medina County, Wadsworth
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -81.750
Thunderstorm winds downed several large tree limbs.
Thunderstorm Wind, Stark
- When
- July 13, 9:35 PM EST
- Where
- Stark County, Uniontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Social Media
- Coordinates
- 40.970, -81.400
Thunderstorm winds downed a couple of trees. One of the trees damaged a car.
Thunderstorm Wind, Geauga
- When
- July 13, 9:45 PM EST to 9:55 PM EST
- Where
- Geauga County, 0.52 mi E of Parkman to 0.44 mi NNE of Mddlfld Geauga Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 41.370, -81.060
The County Sheriffs office reported a tree down on a car on Reynolds Road and Parkman. Widespread tree and power line damage was reported across Geauga County with the most notable damage in Middlefield.
Thunderstorm Wind, Geauga
- When
- July 13, 9:55 PM EST
- Where
- Geauga County, Montville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.600, -81.050
Many trees brought down by thunderstorm winds in Montville.
Thunderstorm Wind, Trumbull
- When
- July 13, 10:00 PM EST to 10:20 PM EST
- Where
- Trumbull County, Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -80.820
Law enforcement reported a few trees downed across Trumbull County.
Thunderstorm Wind, Ashtabula
- When
- July 13, 10:05 PM EST to 10:20 PM EST
- Where
- Ashtabula County, Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -80.770
Law enforcement officials reported trees downed across all of Ashtabula County.
Thunderstorm Wind, Mahoning
- When
- July 13, 10:15 PM EST
- Where
- Mahoning County, Canfield
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -80.770
Law enforcement reported trees down blocking roads in Canfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
- Hail and Lightning Strike in Florida, July 13, 2016$100,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649240, 649238, 649239, 648670, 649765, 648669, 648671, 648668, 649241, 649242, 649247, 649775, 649758, 649760, 649250, 649252, 649753, 649762, 649257, 649259, 649756, 649754, 649757.